Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 381, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 18, 2011, 4:41 PM EDT for Russell County, Wise County, Virginia. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2011, 4:41 PM EDT (20:41 UTC)
- Expired
- Aug 18, 2011, 5:15 PM EDT
- In force
- 34 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Russell County, VA, Wise County, VA
The radar
The Jackson,KY radar (KJKL), 112 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 4:56 PM EDT | TSTM WND DMG | Coeburn, VA | DISPATCH REPORTED ONE INCH HAIL IN COEBURN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.7 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 257 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1327 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
807
WUUS54 KMRX 182041
SVRMRX
VAC167-195-182115-
/O.NEW.KMRX.SV.W.0381.110818T2041Z-110818T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
441 PM EDT THU AUG 18 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RUSSELL COUNTY IN SOUTHWEST VIRGINIA...
WISE COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 515 PM EDT
* AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10
MILES EAST OF WISE...AND MOVING SOUTHEAST AT 5 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF RUSSELL
AND WISE COUNTIES...INCLUDING THE FOLLOWING LOCATIONS... ST. PAUL
AND CASTLEWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3699 8241 3699 8238 3696 8235 3699 8231
3692 8213 3678 8221 3677 8234 3689 8240
3691 8255 3703 8246
TIME...MOT...LOC 2041Z 317DEG 6KT 3693 8241
$$2 follow-up statements
059
WWUS54 KMRX 182055
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
455 PM EDT THU AUG 18 2011
VAC167-195-182115-
/O.CON.KMRX.SV.W.0381.000000T0000Z-110818T2115Z/
RUSSELL VA-WISE VA-
455 PM EDT THU AUG 18 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR WISE AND RUSSELL COUNTIES...
AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR COEBURN...OR 11 MILES EAST OF WISE...MOVING SOUTHEAST AT
5 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF RUSSELL
AND WISE COUNTIES...INCLUDING THE FOLLOWING LOCATIONS... ST. PAUL
AND CASTLEWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3699 8241 3699 8238 3696 8235 3699 8231
3692 8213 3678 8221 3677 8234 3689 8240
3691 8255 3703 8246
TIME...MOT...LOC 2054Z 317DEG 6KT 3691 8239
$$637
WWUS54 KMRX 182118
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
518 PM EDT THU AUG 18 2011
VAC167-195-182125-
/O.EXP.KMRX.SV.W.0381.000000T0000Z-110818T2115Z/
RUSSELL VA-WISE VA-
518 PM EDT THU AUG 18 2011
...THE SEVERE THUNDERSTORM WARNING FOR WISE AND RUSSELL COUNTIES HAS
EXPIRED...
THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED JUST BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.
HOWEVER...A FEW STRONG THUNDERSTORMS HAVE RECENTLY DEVELOPED BETWEEN
WISE AND COEBURN. RADAR INDICATED VERY LITTLE MOVEMENT WITH THESE
STORMS.
LAT...LON 3699 8241 3699 8238 3696 8235 3699 8231
3692 8213 3678 8221 3677 8234 3689 8240
3691 8255 3703 8246
TIME...MOT...LOC 2115Z 317DEG 6KT 3688 8236
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:49 PM EDT, 52 minutes earlier.
Area forecast discussion, Aug 18, 3:49 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 349 PM EDT THU AUG 18 2011 .SHORT TERM...(TONIGHT THROUGH FRIDAY)...STILL IN ACTIVE PATTERN WITH AMPLE MOISTURE AND INSTABILITY TO KEEP CHANCES OF STORMS IN GENERAL. AFTERNOON CONVECTION TODAY SHOULD FADE THIS EVENING...BUT LOOKING BACK TO LAST NIGHT...GOOD COVERAGE OF ELEVATED CONVECTION OCCURRED IN OUR NORTHERN AREAS AND UPSTREAM INTO KY. MODEL SOUNDING SHOWING THIS POTENTIAL LATE TONIGHT OVER THE NORTHEASTERN 1/2 TO 1/3 OF THE AREA...SO PUTTING IN HIGHER POPS THERE TONIGHT. WEAK WAVE WASHES THROUGH...WITH WINDS TO SURFACE VEERING...THAT WILL LESSEN POPS FOR FRIDAY. STAYED VERY CLOSE TO GUIDANCE ON TEMPS. .LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...A SHORTWAVE TRACKS THROUGH THE REGION ON FRIDAY NIGHT AND SATURDAY. WILL KEEP THE HIGHEST CHANCES ACROSS THE NORTHERN PORTIONS OF THE AREA WHERE THE BEST MOISTURE AND LIFT IS EXPECTED. A FRONT ENTERS THE REGION ON SUNDAY AND LINGERS INTO MONDAY. WILL KEEP THE CHANCE POPS GOING FOR BOTH DAYS. MODELS DIVERGE FOR THE REMAINDER OF THE EXTENDED. WITH STILL MUCH UNCERTAINTY ON TIMING...KEPT TUESDAY THROUGH THURSDAY DRY FOR NOW. STAYED NEAR MEX/HPC GUIDANCE FOR TEMPERATURES. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 69 93 71 94 72 / 20 10 20 20 20 KNOXVILLE MCGHEE TYSON AIRPORT, TN 67 92 69 92 69 / 20 10 30 20 20 OAK RIDGE, TN 67 92 68 91 68 / 20 20 30 20 20 TRI CITIES AIRPORT, TN 60 88 61 89 62 / 40 20 30 20 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && GM/GH
Hazardous weather outlook, Aug 18, 5:00 AM EDT, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT THU AUG 18 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-191000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 500 AM EDT THU AUG 18 2011 /400 AM CDT THU AUG 18 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 18, 2:23 PM EDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 223 PM EDT THU AUG 18 2011 VAZ006-181900- RUSSELL VA- 223 PM EDT THU AUG 18 2011 ...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL COUNTY UNTIL 300 PM EDT... AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHEAST OF LEBANON...MOVING SOUTHEAST AT 10 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ROSEDALE. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! GM
Special weather statement, Aug 18, 3:54 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 354 PM EDT THU AUG 18 2011 VAZ006-182030- RUSSELL VA- 354 PM EDT THU AUG 18 2011 ...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL COUNTY UNTIL 430 PM EDT... AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF CLEVELAND...OR 11 MILES WEST OF LEBANON...MOVING SOUTHEAST AT 10 MPH. SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...COLLINGWOOD AND HANSONVILLE. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. A FLOOD ADVISORY IS IN EFFECT FOR THIS AREA AS WELL. GM
Special weather statement, Aug 18, 4:37 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 437 PM EDT THU AUG 18 2011 VAZ002-005-006-182100- RUSSELL VA-SCOTT VA-WISE VA- 437 PM EDT THU AUG 18 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WISE...SCOTT AND RUSSELL COUNTIES UNTIL 500 PM EDT... AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES EAST OF WISE...MOVING SOUTHEAST AT 5 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ST. PAUL AND CASTLEWOOD. IN ADDITION TO GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 3:26 PM EDT | Areal Flood Advisory | MRX | Russell, Wise | 3 hr |
| Aug 18, 6:08 PM EDT | Areal Flood Advisory | MRX | Wise, City of Norton | 112 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.